# SDR 2007FA0000789

- Difficulty date: August 9, 2007
- Submitted: September 13, 2007
- Operation: General aviation
- Engine: Cont C8512
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: 530196A1
- Condition: Destroyed
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING LEVEL FLIGHT THIS AIRCRAFT SUSTAINED LOSS OF PROPELLER.  AIRCRAFT LANDED ON A COUNTY HIGHWAY SATISFACTORILY WITH NO DAMAGE OR INJURIES.  INVESTIGATION REVEALED THE ENGINE CRANKSHAFT FAILED IMMEDIATELY AFT OF THE PROPELLER ATTACH POINT (THIS CRANKSHAFT HAS A TAPERED SHAFT, NOT A FLANGE).  THE PROPELLER WAS LOCATED AT A LATER TIME BY A HIKER IN A STATE PARK.  INSPECTION OF THE ENGINE AND PROPELLER INDICATES THE PROBABILITY THAT THE ENGINE HAD SUSTAINED SUDDEN STOPPAGE AT A PRIOR TIME.  THIS MAY HAVE RESULTED IN A MINUTE CRACK/FRACTURE THAT EVENTUALLY PROPAGATED INTO THE TOTAL FAILURE OF THIS CRANKSHAFT.  SINCE THERE WAS NO DAMAGE TO THE AIRCRAFT OR OCCUPANTS, THIS SITUATION HAD BEEN DETERMINED TO BE AN INC
